Michigan, 2004

Tornado and Damaging Winds in Michigan, August 25, 2004

August 25, 2004 · NWS GRR · 5 events in 4 counties and zones

4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
$50,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 25, 3:00 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 25, 3:00 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT WED AUG 25 2004

.SHORT TERM...
MAIN CONCERN IS HEAVY RAIN AND SVR WX POTENTIAL NEXT COUPLE DAYS.

LOW LEVEL JET APPEARS TO BE STRENGTHENING AND NEW AREA OF CONVECTION
HAS BLOSSOMED OVER SOUTHERN LAKE MICHIGAN. LATEST GUIDANCE HAS THE
LLJ INCREASING TO GREATER THAN 40 KNOTS THIS EVENING... THEN PULLING
OUT OF THE AREA ON THURSDAY MORNING. SINCE MOST OF THE UPSTREAM
CONVECTION OVER THE LAST 24-36 HOURS HAS BEEN CLOSELY LINKED WITH
THE LOW LEVEL JET... IT APPEARS SW MI WILL GET A MORE WIDESPREAD
COVERAGE OF SHOWERS AND TSTMS THAN WEVE SEEN TODAY AND LAST
NIGHT. BEST PVA TONIGHT IS OVER THE NW PORTION OF THE CWFA SO WILL
HAVE HIGHEST POPS THERE. LOCALLY HEAVY RAIN IS STILL A CONCERN
CONSIDERING THAT MID 70 DEWPOINTS ARE BEING ADVECTED NORTH AND
PRECIPITABLE WATERS ARE AROUND 1.8 INCHES. THE LINE OF STORMS SW OF
GRR WILL NEED TO BE CLOSELY WATCHED SINCE CAPES HAVE SUDDENLY JUMPED
TO 3000 J/KG AROUND JXN WHERE SFC HEATING HAS BEEN TAKING PLACE.

ON THURSDAY IT APPEARS THAT THE ZONE OF ACTIVE WEATHER WHICH IS BEEN
DOWN ACROSS MO/IA/IL SHIFTS NE TOWARD SW MI.  ALTHOUGH MODELS SHOW
DEEPER MOISTURE PULLING AWAY WITH PASSAGE OF A SHORTWAVE IN THE
MORNING... THE HIGHEST H8 THETA-E AIR WILL BE NOSING IN FROM THE
SW. PRONOUNCED THERMAL RIDGE OF 20C AT H8 WILL ALSO BE POINTED INTO
THE AREA. LOW TO MID 70 DEW POINTS ARE PROGGED OVER THE AREA... SO
WITH ANY HEATING... INSTABILITY COULD SOAR. HOWEVER MODELS SHOW BEST
INSTABILITY (LI/S TO MINUS 10 AND CAPES TO 4000 J/KG OUT TO OUR
WEST. SPC HAS WI IN THE MDT RISK OF SVR WX AND PARTS OF OUR AREA IN
A SLIGHT... SO IT COULD BE A RATHER ACTIVE DAY. ONE POSSIBILITY
THOUGH IS THAT THE ATMOSPHERE COULD BECOME CAPPED AS ALL THE WARM
AIR ALOFT COMES IN... AND THIS COULD DELAY ANY TSTM DEVELOPMENT
UNTIL LATE THURSDAY NIGHT AS THE COLD FRONT APPROACHES. WILL CARRY
CHANCE POPS FOR BOTH THURSDAY AND THURSDAY NIGHT... ALTHOUGH LIKELY
POPS IN THE NW LATE THURS NIGHT WHERE THE COLD FRONT WILL BE COMING
IN AFTER 06Z.

ON FRIDAY THE COLD FRONT WILL BE SLIPPING SLOWLY SE THROUGH AND WILL
NEED TO MAINTAIN CHC POPS FOR SHOWERS AND TSTMS. THINGS DRY OUT ON
FRIDAY NIGHT AS A SURFACE HIGH BUILDS INTO THE REGION...THEN ON
SATURDAY THE FRONT SHOULD BE STALLED JUST TO OUR SOUTH AND WILL
FEATURE A DRY BUT COOLER FCST.

.LONG TERM...
LATEST GLOBAL CANADIAN, GFS AND ECMWF GUIDANCE IS NOW IN REASONABLY
GOOD AGREEMENT IN SUGGESTING THAT THE SFC HIGH PRESSURE RIDGE WILL
BE SITUATED TO OUR NORTH SATURDAY NIGHT WITH THE FRONTAL BOUNDARY
HUNG UP JUST TO OUR SOUTH ACROSS IN/OH. WELL BE IN CLOSE ENOUGH
PROXIMITY TO THE BOUNDARY TO MENTION LOW CHC POPS FOR SATURDAY NIGHT
(BEST CHANCE OVER OUR SOUTHERN CWA). THEN ON SUNDAY IT APPEARS A LOW
PRESSURE WAVE WILL DEVELOP AND TRACK NE ALONG THE BOUNDARY AND A
PRETTY STRONG SHORTWAVE WILL MOVE THROUGH OUR REGION TOO. THEREFORE,
WE WILL HAVE TO KEEP A MENTION OF SHOWERS AND STORMS IN THE FORECAST
SUNDAY (SHOULD BE MAINLY SHOWERS IN COOL NE FLOW NORTH OF THE
BOUNDARY AND LOW PRESSURE WAVE TRACK).

BEHIND THAT DEPARTING LOW PRESSURE WAVE AND SHORTWAVE IT APPEARS A
SFC HIGH PRESSURE RIDGE WILL TAKE CONTROL OF OUR WX PATTERN EARLY
NEXT WEEK. IT WILL PRODUCE DRY WX WITH SEASONABLE TEMPS.

SIGNIFICANT COOLING TREND IS NOTED IN MEX NUMERICAL GUIDANCE FOR
SATURDAY NIGHT THROUGH SUNDAY NIGHT SO WE BUMPED DOWN THE MAX/MIN
TEMP FORECAST IN THAT PERIOD A BIT MORE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY HOLLAND
NORTH TO MANISTEE.

MEADE LAURENS
Hazardous weather outlook, Aug 25, 4:00 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 PM EDT WED AUG 25 2004

LMZ843>849-260831-
500 PM EDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WHILE NOT WIDESPREAD...AREAS OF DENSE FOG ON LAKE MICHIGAN WILL POSE
A THREAT TO MARINERS THIS EVENING INTO TONIGHT. WAVES OF 3 TO 5 FEET
CAN BE EXPECTED FROM HOLLAND NORTH TO MANISTEE...CREATING HAZARDOUS
CONDITIONS FOR SMALL CRAFT. ALSO...SCATTERED THUNDERSTORMS MAY
PRODUCE DANGEROUS CLOUD TO WATER LIGHTNING STRIKES AND TORRENTIAL
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED THURSDAY NIGHT FOR WAVES 3 TO 5
FEET...ALONG WITH 15 TO 25 KNOT WINDS.

SCATTERED THUNDERSTORMS WILL POSE A THREAT TO MARINERS THROUGH
FRIDAY.  SOME THUNDERSTORMS THURSDAY NIGHT MAY PRODUCE WINDS IN
EXCESS OF 35 KNOTS.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260831-
ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI-
GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI-
KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI-
NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI-
INCLUDING THE CITIES OF...ALBION...ALLEGAN...ALMA...BALDWIN...
BATTLE CREEK...BELDING...BIG RAPIDS...CHARLOTTE...CLARE...EASTWOOD...
EATON RAPIDS...EVART...GRAND HAVEN...GRAND RAPIDS...GREENVILLE...
HART...HASLETT...HASTINGS...HOLLAND...IONIA...ITHACA...JACKSON...
KALAMAZOO...LANSING...LOWELL...LUDINGTON...MARSHALL...MASON...
MOUNT PLEASANT...MUSKEGON...NEWAYGO...PAW PAW...PLAINWELL...
PORTAGE...PORTLAND...SOUTH HAVEN...ST. JOHNS...STANTON...
VANDERCOOK LAKE...WESTWOOD AND WHITE CLOUD
1210 PM EDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER THE ENTIRE AREA.
HOWEVER...THE STRONGEST STORMS WILL LIKELY STAY ALONG AND SOUTH OF
INTERSTATE 94 INTO LATE THIS EVENING.  THERE IS A SLIGHT RISK SOME
OF THE STORMS COULD BE SEVERE NEAR AND SOUTH OF INTERSTATE 94.
WIND GUSTS TO 60 MPH ARE THE MOST LIKELY SEVERE WEATHER THREAT THIS
EVENING. AN ISOLATED TORNADO WOULD NOT BE OUT OF THE QUESTION
EITHER. VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTING
ARE ALSO EXPECTED WITH THOSE STORMS. HOURLY RAINFALL AMOUNTS COULD
APPROACH 2 INCHES IN SOME OF THE STRONGER THUNDERSTORMS THIS
EVENING.

NORTH OF INTERSTATE 94...SEVERE THUNDERSTORMS ARE NOT EXPECTED BUT A
FEW STRONG THUNDERSTORMS WITH WIND GUSTS TO 40 MPH ARE POSSIBLE THIS
EVENING EAST OF GRAND RAPIDS.  HOURLY RAINFALL AMOUNTS NORTH OF
INTERSTATE 94 AND EAST OF GRAND RAPIDS COULD REACH 1 INCH PER HOUR.

NORTH AND WEST OF GRAND RAPIDS AN ISOLATED THUNDERSTORM IS POSSIBLE
TILL MIDNIGHT BUT HOURLY RAINFALL AMOUNTS WILL BE LESS THAN A HALF
INCH EVEN IN THOSE ISOLATED HEAVY THUNDERSTORMS.

BY MIDNIGHT THE STORMS WILL HAVE EITHER WEAKENED OR MOVED NORTHEAST
OUT OF SOUTHWEST MICHIGAN.  MEANWHILE...ALL STORMS WILL MOVE
NORTHEAST BETWEEN 25 AND 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ALONG AND NORTH OF A
LINE FROM KALAMAZOO TO SAINT JOHNS FOR THURSDAY EVENING...AND
THURSDAY NIGHT.  DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
THREATS.  RAINFALL WILL BE LOCALLY TORRENTIAL...WITH AN INCH OR TWO
OF RAIN IN AN HOUR POSSIBLE WITH THE STRONGER STORMS THURSDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY EVENING INTO THURSDAY
NIGHT.

MJS BDM WDM

The radar

The Grand Rapids radar (KGRR), 50 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Barry

When
August 25, 4:46 PM EST to 4:52 PM EST
Where
Barry County, Nashville
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.600, -85.083

An emergency manager in Nashville reported that five trees were blow down there.

Thunderstorm Wind, Eaton

When
August 25, 4:50 PM EST
Where
Eaton County, Vermontville
Measured
85 kt (98 mph) estimated gust
Property damage
$100,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.633, -85.017

The Maple Valley High School in Vermontville suffered significant damage including a roof which was partially torn off and sections of windows which were blown in.

Tornado, Eaton

When
August 25, 4:53 PM EST
Where
Eaton County, Vermontville
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$50,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.633, -85.017

A very brief touchdown of a F0 tornado occurred in Vermontville. There were no injuries and fatalities. However, a tin roof was blown off of a house on First Street in Vermontville.

Thunderstorm Wind, Ionia

When
August 25, 5:40 PM EST to 5:42 PM EST
Where
Ionia County, Saranac
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -85.217

Several trees were blown down two miles southwest of Saranac and also in Portland.

Thunderstorm Wind, Gratiot

When
August 25, 6:20 PM EST
Where
Gratiot County, Ithaca
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
43.283, -84.617

An emergency manager three miles east of Ithaca reported that several trees and limbs as well as power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyThe tornado archive for Michigan, 2004Warnings in Michigan, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419528, 5419530, 5419529, 5419531, 5419532.